>Sometimes being disabled is soooo complicated.
Yesterday, I saw my GP.
When I was waiting to go in something made me jump – and then spasm (my CP means I jump really easily and jumping usually triggers spasms of some form). This woman sitting opposite me went “oooh that made you jump” which was apparently the funniest thing ever because she burst out laughing as she said it. Pretty upsetting.
My GP asked how I was when I went in and I said “OK” but I was feeling down because of that. Luckily she knows me and went “what does that mean?” So I told her, generally I’m good but this has just happened. We had a bit of a chat about that and she said supportive things. One of the things we said was that people might find it funny but it’s my life and that’s not funny from that point of view.
Then she started asking about my antidepressants and my muscle relaxants and I was all “hang on this isn’t what I’ve come for!!” Which she said she knew but she wanted to talk about it while I was there. I think the decision has been made that I will remain on antidepressants permanently. It was something she brought up and as I said to her I was diagnosed practically 8 years ago and have spent most of the time since on antidepressants and maybe that’s just the way it’s going to have to be from now on. Her comparison was that people who have high blood pressure take medication almost all the time and it’s just the same. That didn’t bother me as much as similar comparisons have before (although if anyone ever does the physio for CP is like being a ballet dancer comparison again I may have to scream at them). I do think my depression is a lot more stable than it’s been for a long time which is good.
On the subject of Baclofen I said that my spasticity is really bad at the moment. Which got a “so I can see, best make a note of that!!” type reaction. My left leg was locked out with no bend in it at all. I think she was very surprised at how bad it was. That’s when things got interesting
She looked at my feet and said they look great but I should probably have another two months of Terbinafine to really knock the infection of the head. But did I think the Terbinafine was affecting my spasticity? Which really confused me for a moment as for some reason I thought she was suggesting it might be improving it. Which she wasn’t. But what she was actually suggesting was that the combination of the 3 (Baclofen, Fluoxetine and Terbinafine) was doing something to the levels in my blood. “oh yes” says I “I was told it might increase the level of Fluoxetine in my blood.”
I’ve been totally convinced for the past 18 months that Fluoxetine makes my spasticity worse. My GP thinks I might be right. (I changed antidpressants to Fluoxetine in Sept 2004, starting having hip problems caused by spasticity Dec 04 and went on Baclofen Feb 05. Came off Fluoxetine March (?) 08 and my spasticity dropped so I came off Baclofen too. Went back on Fluoxetine March 09, back on Baclofen due to bad spastiticy July 09).
If the Terbinafine IS increasing the amount of it in my blood (as seems likely) then it must be playing a part in my spasticity levels being through the roof, either the drug itself of the increased fluoxetine levels it’s causing.
So the question of if I wanted to stay on Terbinafine was raised. I said yes, because I want this fungal infection to properly clear up and if she thought I’d benefit from more then I want to take it. I’ve been wondering if that was the right decision ever since!
As to my spasticity, we can’t change my antidepressant easily. I get too down and fluoxetine works so well for me that my Dr thinks it’s a bad idea. Most other antidepressants work on the same hormones etc so would likely have the same affect. I did suggest a lower dose (as I’d been wondering how I’d do on that for a while before this visit) but apparently 20mg is the smallest they do so that’s out. I also mentioned the antidepressant I took before, Lofepramine, which she said does work differently.
But the plan at the moment is for me to wait it out, see if it improves when the Terbinafine ends and keep tweaking my Baclofen dose based on my symptoms as I’ve been doing for years. She asked how much I’m taking (30mg a day) and I was a little surprised she didn’t alter my criteria (between 20 – 40mg) but as I said to her I’m not convinced it’s working and what seems to keep happening is I’m fine on one amount, have to up it, am fine on that for a while then need to up it again.
That left me with a lot to think about and also the feeling “of why didn’t I figure out this was a med reaction myself?!” Because she’s the Dr and I’m not, obviously. But for some stupid reason I did feel like I should have.
CP also made today more complicated but I’ll skip most of the details and just share the bit I found funny.
I was asked to go to London to talk to someone about being disabled and travelling by train. I arranged to meet them at Paddington. And they were crap at assistance frankly. That’s about par for the course with London train stations. But what really made me laugh was this (but only cause it worked out).
They have a disabled loo in the reception. And that’s also where you go to tell them you’re there for assisted travel. So I went in and said “hi I’ve assistance booked to go to [place]” and the woman said “oh yes is it Miss Crees?” and I said that yes I was and I was just gonna pop to the loo.
Next thing I know she’s on the phone and I hear her say “Hi [name] it’s London Paddington assisted travel we’ve got Miss Crees here for assistance, just wanted to confirm she was coming and check you were expecting her?” and I recognised the name but not from my station. There was a pause “oh you’re not expecting her?” Longer pause “oh yes, actually you’re right she is travelling to [place] and not Oxford” She then rang where I was going.
I came out of the loo quietly amused. The only thing she said? “I’ve told [place] you’re coming”
But it’s a really good job she messed up and not only told a station I go to but a member of staff who recognised my name and knows where I live otherwise they’d have assumed she was right (travel bookings only go to the stations involved) and things would have gone wrong.